Prednisone and Blood Glucose Levels

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Risan1808
Regular Member


Date Joined Jan 2009
Total Posts : 153
   Posted 5/3/2009 7:42 PM (GMT -6)   
Can taking prednisone for an extended time cause elevated blood glucose levels? 
 
I was talking to a girl at work who told me that I should watch my sugar levels if I've been on prednisone for awhile.  I have been on it at varying doses since March 4th.  I didn't want to call the doctor yet again since he's got to think I'm becoming hypochondriac (sp?).  So, I stopped at the drugstore and they had a monitoring kit for $18. 
 
I've used it all weekend and low and behold I think there may be an issue here.  The readings are all over the board.  Usually by the end of the day the readings are in the mid to upper 180's. 
 
So, now I am wondering if I should call the doctor?  Should I continue to monitor this since I will be on prednisone until at least June 5th (next appt with GI)?  If I should continue watching the levels my insurance will pay for the test strips but only with a script from the doctor which means I have to call the office. 
 
What would you do?  Am I over-reacting? 
Diagnosed Friday, February 13, 2009
Asacol 3 tabs 3X daily
Prednisone 15 mg - Tapering
Rowasa
Multivitamin


Ghena
Regular Member


Date Joined Apr 2009
Total Posts : 31
   Posted 5/3/2009 8:37 PM (GMT -6)   
Hello Risan,
No, u r not overreacting at all. sugar in 180's is not a good thing. and yes prednisone does elevate ur blood levels. U should call ur doctor and he/she can call the strips to the pharmacy. u should watch ur blood sugars!!
feel well.
Ghena UC

Judy2
Forum Moderator


Date Joined Mar 2003
Total Posts : 8958
   Posted 5/3/2009 9:51 PM (GMT -6)   
Test your blood sugar every morning on arising, before you eat or drink anything (even water) and before you walk around a lot. Keep a record. Casual blood sugars taken at all different times before and after eating aren't really too helpful in evaluating things. Unless someone is on insulin, one fasting sugar a day is usually enough.

Yes, steroids do tend to elevate blood sugar and can induce type 2 diabetes in some people. Don't panic about it, but try limiting your simple carbs and exercising and see if that helps the glucose levels.

Definitely talk to your doctor about these concerns. I did develop type 2 on steroids, but everything has returned to normal now that I'm off. I still observe the diet fairly well and try to be sure I get exercise. I never had to take any medication for it even while I was still on steroids.


Judy
 
Moderate to severe left-sided UC diagnosed 2001.
Flared for 5 years, finally in remission with Remicade since March 2006.
Avascular necrosis in both shoulders is my "forever" gift from steroids.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. 
"My life is an ongoing medical adventure"
 
.


Risan1808
Regular Member


Date Joined Jan 2009
Total Posts : 153
   Posted 5/4/2009 4:49 AM (GMT -6)   
Thanks. Sometimes I feel like I am picking apart every single symptom these days. I will call my doctor this morning and see what he has to say.
Diagnosed Friday, February 13, 2009
Asacol 3 tabs 3X daily
Prednisone 15 mg - Tapering
Rowasa
Multivitamin


PSA
Regular Member


Date Joined Jan 2009
Total Posts : 498
   Posted 5/4/2009 5:16 AM (GMT -6)   
Yes. The Prednisolone does affect your blood glucose levels. I used to have very high blood glucose level, while I was in hospital, as they were pumping over 100 mg of steroids. This is purely steroid infested, and becomes normal in most cases after the Pred is stopped.
45 years Male Attorney
Diagnosed UC October 1989
 
Had two stage J Pouch Surgery Nov 2005; Take Down March 2006
Complications after surgery - Incisional Hernia and Ano Fistulas
 
"There are only two ways to live your life. One is as though nothing is a miracle. The other is as though everything is a miracle: Albert Einstein
 
"What you are aware of you are in control of; what you are not aware of is in control of you."
 


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5400
   Posted 5/4/2009 11:58 AM (GMT -6)   
     Yes, it most definitely can trigger Diabetes.  While hospitalized last year and on a PIC line, they had to administer Insulin to me because my blood sugar was in the 180's.  Another thing prednisone can do is raise your blood pressure.  My blood pressure was a contributing factor to my being hospitalized last year with the UC.  It was 210/110 and even with my BP meds, could not get it to come down.  Happy to say that when I was able to get off the prednisone my blood pressure AND blood sugar have both returned to normal. 
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.


married and a mom w/ UC
New Member


Date Joined Mar 2009
Total Posts : 1
   Posted 5/4/2009 5:01 PM (GMT -6)   

I was on 120 mg of Prednisone and had developed diabetes.  My blood sugar was at 613, and anything over 500 you can go into a diabetic coma.  I was scared more than, than I had ever been in my life before.  I was well for two years, no flares of any kind and then got so sick I was in the hospital twice.  The first time I was in for 10 days and was on more meds than I knew what to do with, including 120 mg of Prednisone.  I never want to use that terrible drug again. 

 

I have been able to get all my side affects under control; blood sugar is normal, eye pressure went back to normal, muscle strength is back, but now I have the worse acne I have ever had in my life and have lost about 75% of my hair.  I have been off of prednisone for almost two months but the side effects are still hitting me.

 

Talk to your doctor and stay on top of everything.  Read as much as you can about the side effects, because from what I have seen, if you get one, you are more likely to have many.

 

Good Luck!

 


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5400
   Posted 5/5/2009 12:35 PM (GMT -6)   
     HOLY COW.  I NEVER ever heard of taking 120 mgm of prednisone!!!  You are lucky to be alive!
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 24, 2014 12:21 AM (GMT -6)
There are a total of 2,109,554 posts in 234,456 threads.
View Active Threads


Who's Online
This forum has 149142 registered members. Please welcome our newest member, sdfgsda.
276 Guest(s), 4 Registered Member(s) are currently online.  Details
Moons, Cheonsa12, LivingNow, Michelle Eagan


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer